Texas, 2010Flash Flood in Texas, August 17, 2010
August 17, 2010 · NWS LCH · 1 event in 1 county or zone
As Tropical Depression 5 moved northwest across Louisiana, strong thunderstorms rotating around the system produced flash flooding in Beaumont.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As Tropical Depression 5 moved northwest across Louisiana, strong thunderstorms rotating around the system produced flash flooding in Beaumont.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 17, 2:41 PM CST, 19 minutes earlier.
Area forecast discussion, Aug 17, 2:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
341 PM CDT TUE AUG 17 2010
.DISCUSSION...
REGIONAL 88DS SHOW A MASS OF RAIN WITH A FEW EMBEDDED
THUNDERSTORMS IN ASSOCIATION WITH THE REMNANTS OF TD5 CROSSING
SERN LA MOVING ACROSS THE ATCHAFALAYA BASIN INTO THE ERN ZONES.
OVER THE REMAINDER OF THE AREA...A FEW DIURNALLY-DRIVEN STORMS
HAVE SPAWNED NUMEROUS OUTFLOWS WHICH CONTINUE TO DEVELOP
ADDITIONAL CONVECTION. SFC ANALYSIS SHOWS THE SFC REFLECTION OF
THE TROPICAL LOW IS SPINNING WWD ALONG THE SERN LA/SWRN MS BORDER
WITH LOTS OF SHOWERS/STORMS ON RADAR OVER THE FLORIDA PARISHES.
SFC OBS SHOW HEAT INDICES CREEPING ABOVE 105 DEGREES WITH
KBPT/KAEX NOW CROSSING THE 108F ADVISORY CRITERIA MARK. BUT DUE TO
THE TIME TO DAY WILL NOT ISSUE AN ADVISORY FOR TODAY AS TEMPS/HEAT
INDICES SHOULD START DECREASING IN AN HOUR OR SO.
MAIN STORY WITH THIS FORECAST REMAINS THE HEAVY RAIN THREAT/HIGH
POPS. MODELS IN FAIR AGREEMENT PUSHING THE MID/UPPER-LEVEL LOW WWD
ACROSS SRN/CNTL LA WHILE SFC REFLECTION EVENTUALLY TURNS MORE
NWD/NEWD. SLOW MOVEMENT OF THESE FEATURES SHOULD LEAD TO SCATTERED/
NUMEROUS SHOWERS/STORMS THROUGH WEDNESDAY...ESPECIALLY ACROSS THE
ERN 1/2 OF THE AREA. SLIGHTLY LOWER BUT STILL ABOVE NORMAL POPS
REMAIN IN THE FORECAST WEDNESDAY NIGHT/THURSDAY AS MID/UPPER-LEVEL
FEATURE LINGERS OVER THE FORECAST AREA. UPDATED QPF TOTALS SHOW A
4-5 INCH BULLSEYE OVER THE NERN ZONES...WITH 3-4 INCH TOTALS OVER
S-CNTL LA. WITH POCKETS OF HEAVY RAIN ABOUT TO ENTER THE SERN
ZONES AND THE COMING HIGH TOTALS FOR THE NERN ZONES...WILL NOT BE
ADJUSTING THE FLASH FLOOD WATCH AREA ATTM. DUE TO THE HIGH POPS
LINGERING INTO DAY 2 COULD EXTEND THE WATCH INTO THURSDAY BUT WILL
DEFER TO LATER SHIFTS FOR THIS. AS FAR AS TEMPS TOMORROW...
INCREASED CLOUD COVER AND PRECIPITATION SHOULD KEEP TEMPS DOWN A
CAT OR TWO TOMORROW AND FORECAST HEAT INDICES TOP OUT AT AROUND
105F...THEREFORE NO ADVISORY PLANNED FOR TOMORROW.
BEYOND THURSDAY...THE REMNANT SYSTEM FINALLY WEAKENS AND PULLS
AWAY FROM THE AREA ALLOWING RIDGING ALOFT TO RE-ESTABLISH ITSELF.
ENOUGH LOW-LEVEL MOISTURE WILL LINGER TO PRODUCE WIDELY SCATTERED
DIURNAL CONVECTION EACH DAY...WITH THE BEST CHANCE COMING FRIDAY.
THE WEEKEND LOOKS MAINLY DRY AND HOT ONCE AGAIN WITH HIGH TEMPS
FORECAST TO CREEP BACK INTO THE UPPER 90S NORTH OF I-10. HEAT
INDICES WILL AGAIN PUSH 110F SO HEAT ADVISORIES ARE QUITE POSSIBLE
AS GET CLOSER TO THE SATURDAY/SUNDAY TIME FRAME. NEXT WAVE OVER THE
GULF PROGGED TO APPROACH ON MONDAY WITH A SURGE OF MOISTURE
ACCOMPANYING IT...THUS POPS HAVE BEEN BUMPED UP A BIT FOR EARLY
NEXT WEEK.
&&
.MARINE...AFTER AN INITIAL BURST OF MODERATE WINDS ASSOCIATED WITH
THE SFC LOW THROUGH TONIGHT...MAIN SOURCE OF HIGHER WINDS THROUGH
THIS PERIOD APPEARS TO BE THE TYPICAL SUMMERTIME NOCTURNAL JETTING
WITH WINDS PEAKING MOST NIGHTS AROUND MIDNIGHT. OTHERWISE LIGHT
WINDS/SLIGHT SEAS EXPECTED THROUGH THE PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 79 92 77 92 78 / 50 60 40 50 20
KBPT 79 93 78 92 78 / 40 50 40 50 20
KAEX 76 91 75 93 76 / 60 60 50 50 20
KLFT 78 90 77 92 77 / 70 70 40 50 20
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR THE FOLLOWING
ZONES: ACADIA...AVOYELLES...EVANGELINE...IBERIA...
LAFAYETTE...LOWER ST. MARTIN...ST. LANDRY...ST. MARY...
UPPER ST. MARTIN...VERMILION.
TX...NONE.
GM...NONE.
&&
25Hazardous weather outlook, Aug 17, 4:47 AM CST, 10 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
547 AM CDT TUE AUG 17 2010
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-181100-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
547 AM CDT TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA TODAY AND TONIGHT.
AN AREA OF LOW PRESSURE ASSOCIATED WITH FORMER TROPICAL
DEPRESSION 5 WILL MOVE NORTHWESTWARD ACROSS SOUTHEAST LOUISIANA
TODAY AND INTO CENTRAL LOUISIANA TONIGHT. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE LOW WILL BRING THE
POTENTIAL FOR HEAVY RAINFALL AND POSSIBLE FLOODING...ESPECIALLY
TO AREAS EAST OF THE I-49 CORRIDOR. AREAL RAINFALL TOTALS OF 2 TO
5 INCHES ARE POSSIBLE ACROSS ACADIANA...WITH LOCALLY HIGHER
AMOUNTS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A FLASH FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND SOUTH
CENTRAL LOUISIANA THROUGH WEDNESDAY EVENING.
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL AFFECT THE
AREA AGAIN ON WEDNESDAY AS AN AREA OF LOW PRESSURE SHIFTS SLOWLY
NORTHEASTWARD INTO MISSISSIPPI. THE THREAT FOR HEAVY RAINFALL AND
POSSIBLE FLOODING WILL END BY WEDNESDAY EVENING AS THE SYSTEM
MOVES FURTHER AWAY FROM THE AREA AND WEAKENS.
ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE AREA THURSDAY THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY AND WEDNESDAY DUE TO
POTENTIAL FLOODING.
SHAMBURGER
In the hours before
Special weather statement, Aug 17, 1:21 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
221 PM CDT TUE AUG 17 2010
LAZ030-031-041-042-172000-
ALLEN LA-BEAUREGARD LA-JEFFERSON DAVIS LA-CALCASIEU LA-
221 PM CDT TUE AUG 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR ALLEN...BEAUREGARD...JEFFERSON
DAVIS AND CALCASIEU PARISHES UNTIL 300 PM CDT...
AT 217 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER LONGVILLE...MOVING SOUTH AT 15 MPH.
THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...RAGLEY...
REEVES...TOPSY AND GILLIS.
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3040 9291 3029 9342 3066 9337 3072 9317
MM
Special weather statement, Aug 17, 2:09 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
309 PM CDT TUE AUG 17 2010
LAZ030-041-TXZ181-182-172115-
BEAUREGARD LA-CALCASIEU LA-NEWTON TX-JASPER TX-
309 PM CDT TUE AUG 17 2010
...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD AND CALCASIEU
PARISHES...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND JASPER
COUNTIES UNTIL 415 PM CDT...
AT 308 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM BUNA TO
FIELDS...MOVING SOUTH AT 15 MPH.
THE LINE OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND...
BUNA...WRIGHTS SETTLEMENT...DEVILS POCKET...LUNITA...EVADALE AND
STARKS.
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
LAT...LON 3062 9400 3061 9353 3027 9340 3027 9409
MM
Flash Flood, Jefferson
- When
- August 17, 3:00 PM CST to 5:00 PM CST
- Where
- Jefferson County, 1.32 mi N of Guffey to 1.34 mi NE of Guffey
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 30.049, -94.078
KBMT-TV reported S MLK Jr. Parkway was closed around Lamar University due to underpass flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 257926.